Higher order topological derivatives in elasticity

Research output: Contribution to journalArticle

Abstract

The topological derivative provides the variation of a response functional when an infinitesimal hole of a particular shape is introduced into the domain. In this work, we compute higher order topological derivatives for elasticity problems, so that we are able to obtain better estimates of the response when holes of finite sizes are introduced in the domain. A critical element of our algorithm involves the asymptotic approximation for the stress on the hole boundary when the hole size approaches zero; it consists of a composite expansion that is based on the responses of elasticity problems on the domain without the hole and on a domain consisting of a hole in an infinite space. We present a simple example in which the higher order topological derivatives of the total potential energy are obtained analytically and by using the proposed asymptotic expansion. We also use the finite element method to verify the topological asymptotic expansion when the analytical solution is unknown.

Original languageEnglish (US)
Pages (from-to)3053-3066
Number of pages14
JournalInternational Journal of Solids and Structures
Volume47
Issue number22-23
DOIs
StatePublished - Nov 1 2010

Keywords

  • Asymptotic analysis
  • Higher order topological derivative
  • Hole nucleation

ASJC Scopus subject areas

  • Modeling and Simulation
  • Materials Science(all)
  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Higher order topological derivatives in elasticity'. Together they form a unique fingerprint.

  • Cite this